Heart Disease Expert Forum
Verapamil related Hair Loss
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Verapamil related Hair Loss

I take Verapamil for palpitations.  I was on a beta blocker that was making me lose my hair.  I've now been off the beta blocker and my cardiologist put me on Verapamil but I'm still losing my hair.  Is this a known side effect of Verapamil?  Also, can this medication cause mild strokes?????
Related Discussions
242509_tn?1196926198
Hair loss is a very well-known side effect of verapamil, but it would be unusual to be caused by both a beta-blocker and verapamil since these medications are not related.  How do  you know that it was the beta-blocker or verapamil that was causing you to lose your hair? There are well documented disorders of the scalp that cause hair loss that need special treatment and are not related to medications.  You may have to see a dermatologist to make sure that it is in fact related to medications.  Are you having any other allergic reactions such as hives, wheezing or skin rashes?  If not then I would seriously consider seeing a scalp specialist to make sure he don't have a primary scalp disorder that is being ascribed to a drug side effect.
This medication and generally does not cause mild strokes.
2 Comments
Blank
Avatar_n_tn
First, let me thank you for your reply, I have felt all alone with all my questions as my cardiologist answers very few of them.  I am very sensitive to drugs and whenever I start a new drug, I experience most side effects.  I always pay most attention to my hair loss when it comes to new medications.  I had it under control until I began taking a beta blocker.  I know approximately when it started, about 2-3 weeks after I started the beta blocker.  I looked up the brand's side effects and found the one I was taking had a hair loss side effect (I got in touch with the maker of the drug).  My cardiologist took me off that and put me on Verapamil.  I assume, he did not check the side effects of Verapamil.  I assumed that he had and took it for 6 weeks when I looked it up and sure enough.  My hair loss is not as severe since I switched from the beta blocker to the Verapamil but it has not stopped.  I have been under the care of a dermatologist for 30  years as I suffer from basal cell carcenoma and have to see him every 3 months.  He has exhausted all the avenues regarding my hair loss.  I went to a hair transplant dermatologist who told me I was not a candidate.  I am 59 years old and have been suffering with hair loss since I gave birth to my first  child 31 years ago.  I find that if I don't take any medications, I do much better but unfortunately, I have been taking hormone replacement therapy for 10 years due to my osteoporosis.  My palpitations have gone away since I started with the drugs.  I wonder if I can stop taking them (weaning off) and maybe the hair loss will subside.  Would you recommend that?  Do the palpitations return after ceasing to take Verapamil?  Thank you for suggesting a scalp secialist.  I will try to find one.  I am in South Florida and if you know of anyone, I would greatly appreciate it.  I have seen about 8 different dermatolotist and none of them have been able to help.  Thank you again for your response.
Blank
Avatar_n_tn
A related discussion, beta blocker that does not cause hair loss? was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank